The two-child paradox : dichotomy and ambiguity

Files in This Item:
File Description SizeFormat 
BIMS-TwoChildParadox-5.pdf149.78 kBAdobe PDFDownload
Title: The two-child paradox : dichotomy and ambiguity
Authors: Lynch, Peter
Permanent link: http://hdl.handle.net/10197/3258
Date: Jul-2011
Online since: 2011-10-20T13:47:43Z
Abstract: Given that one of the children in a two-child family is a boy, what are the chances that the other is also a boy. The intuitive answer is 50 : 50. More careful investigation leads us to a 1-in-3 chance. We investigate circumstances under which these answers are correct. The imposition of further conditions yields some very surprising results.
Funding Details: Not applicable
Type of material: Journal Article
Publisher: Irish Mathematical Society
Journal: Irish Mathematical Society Bulletin
Volume: 67
Issue: Summer 2011
Start page: 67
End page: 73
Keywords: ProbabilityBayes' Theorem
Subject LCSH: Probabilities
Bayesian statistical decision theory
Other versions: http://www.maths.tcd.ie/pub/ims/bull67/2011-6-1.pdf
Language: en
Status of Item: Peer reviewed
ISSN: 0791-5578
This item is made available under a Creative Commons License: https://creativecommons.org/licenses/by-nc-sa/1.0/
Appears in Collections:Mathematics and Statistics Research Collection

Show full item record

Page view(s)

1,168
Last Week
2
Last month
checked on Apr 9, 2021

Download(s)

164
checked on Apr 9, 2021

Google ScholarTM

Check


If you are a publisher or author and have copyright concerns for any item, please email research.repository@ucd.ie and the item will be withdrawn immediately. The author or person responsible for depositing the article will be contacted within one business day.